Fast Five Quiz: Acetaminophen

Mary L. Windle, PharmD

Disclosures

July 22, 2021

In addition to antidote therapy, supportive care is essential in acetaminophen toxicity. Immediate assessment of the patient's airway, breathing, and circulation (ie, ABCs) is critical while considering and initiating treatment for suspected acetaminophen overdose. As with any ingestion, assessing for other potential life-threatening co-ingestants is very important. Administer AC if the patient has a stable mental and clinical status, patent airway, and comes to the emergency department within 1 hour of ingestion. Measure a 4-hour serum acetaminophen concentration to assess the potential risk for hepatotoxicity using the Rumack-Matthew nomogram.

Admit patients with acetaminophen concentrations above the "possible" line on the Rumack-Matthew nomogram for treatment with NAC. Early administration of NAC after suspected acetaminophen overdose is most essential. NAC is nearly 100% hepatoprotective when it is given within 8 hours after an acute acetaminophen ingestion. Guidelines from the American College of Emergency Physicians recommend the use of NAC to treat acute acetaminophen overdose in patients with either possible or probable risk for hepatotoxicity, according to the Rumack-Matthew nomogram, and ideally within 8-10 hours post-ingestion.

Because of the relatively benign nature of NAC administration and the risk of adverse effects from acetaminophen toxicity, NAC should be given even if the history is unclear but a potentially toxic acetaminophen ingestion is suspected. NAC should be administered while awaiting serum acetaminophen concentration results if the patient comes to the emergency department close to, or later than, 8 hours after an acute ingestion, or if the patient is pregnant. A late presentation should not preclude NAC administration if the history or presentation suggests potential toxicity. Failure to administer NAC because of late presentation is considered medically and legally inappropriate. In cases of acetaminophen overdose, early administration of NAC takes priority over gastrointestinal decontamination with oral AC.

Oral NAC administration may be staggered with AC administration in the rare cases where the patient needs multiple doses of AC for the treatment of a co-ingestant. Treatment with intravenous NAC is preferable in this situation.

Read more about the treatment of acetaminophen toxicity.

This Fast Five Quiz was excerpted and adapted from the Medscape Drugs & Diseases articles Acetaminophen Toxicity and acetaminophen (OTC).

Follow Medscape on Facebook, Twitter, Instagram, and YouTube

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....